Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Midland/Odessa, TX

September 15, 20186 counties in Texas

NWS Midland/Odessa, TX issued this flash flood watch at Sep 15, 2018, 4:51 AM CDT for 6 counties in Texas. It took effect at Sep 15, 2018, 7:00 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2018, 4:51 AM CDT (09:51 UTC)
In effect from
Sep 15, 2018, 7:00 AM CDT
Expired
Sep 16, 2018, 2:22 PM CDT
In force
31 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Crane County, TX, Glasscock County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS64 KMAF 150951
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
451 AM CDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
SUNDAY EVENING FOR THE STOCKTON PLATEAU, BIG BEND AREA, AND LOWER
TRANS PECOS...

.An area of low pressure will move west into the lower Trans
Pecos region today. Tropical air will accompany this feature,
resulting in showers and thunderstorms producing heavy rainfall
that may lead to flash flooding of mountainous and low lying 
areas.

TXZ075-081-082-152200-
/O.NEW.KMAF.FF.A.0003.180915T1200Z-180917T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos-Big Bend Area-Terrell-
Including the cities of Fort Stockton, Big Bend NP, Marathon, 
Dryden, and Sanderson
451 AM CDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
SUNDAY EVENING...

* Flash Flood Watch for a portion of southwest Texas, including 
  the following areas, Big Bend Area, Pecos, and Terrell. 

* From 7 AM CDT this morning through Sunday evening

* Heavy rainfall and already saturated soils could lead to runoff
  that may result in flash flooding of mountainous and low lying
  areas.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
252 
WGUS64 KMAF 151940
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
240 PM CDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING FOR THE 
STOCKTON PLATEAU, BIG BEND AREA, LOWER TRANS PECOS, AND EASTERN
AND SOUTHERN PERMIAN BASIN...

.An area of low pressure will move west into the lower Trans
Pecos region this evening, then across Southwest Texas Sunday. 
Tropical air will accompany this feature, and result in heavy 
rainfall producing showers and isolated thunderstorms, capable of 
general one to two inch amounts.  Training of showers will 
enhance rainfall amounts in some areas, and possibly boost
localized rainfall amounts to three to four inches.

TXZ063-068>070-161015-
/O.EXA.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock-Crane-Upton-Reagan-
Including the cities of Garden City, Crane, McCamey, Rankin, 
and Big Lake
240 PM CDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

The National Weather Service in Midland/Odessa has expanded the

* Flash Flood Watch to include a portion of western Texas, 
  including the following areas, Crane, Glasscock, Reagan, and 
  Upton counties. 

* Through Sunday evening

* Heavy rainfall and already saturated soils could lead to runoff
  that may result in flash flooding of low lying areas, streams,
  arroyos, and other low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ075-081-082-161015-
/O.CON.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos-Big Bend Area-Terrell-
Including the cities of Fort Stockton, Big Bend NP, Marathon, 
Dryden, and Sanderson
240 PM CDT Sat Sep 15 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest Texas, including the following areas,
  Brewster, Pecos and Terrell counties. 

* Through Sunday evening

* Heavy rainfall and already saturated soils could lead to runoff
  that may result in flash flooding of low lying areas, streams,
  arroyos, and other low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
473 
WGUS64 KMAF 160903
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
403 AM CDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR THE 
STOCKTON PLATEAU, BIG BEND AREA, AND LOWER TRANS PECOS...

.An area of low pressure will move west across the Lower Trans
Pecos and Big Bend Area today. Tropical moisture accompanying 
this system is expected to result in heavy rainfall producing 
showers and isolated thunderstorms. Training of showers will 
enhance rainfall amounts in some areas, and possibly boost 
localized rainfall amounts in excess of 2 to 3 inches. At 
particular risk of flash flooding are mountainous and low-lying 
areas.

TXZ063-068>070-161015-
/O.CAN.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock-Crane-Upton-Reagan-
Including the cities of Garden City, Crane, McCamey, Rankin, 
and Big Lake
403 AM CDT Sun Sep 16 2018

...FLASH FLOOD WATCH IS CANCELLED FOR THE SOUTHERN AND EASTERN
PERMIAN BASIN...

The Flash Flood Watch for the southern and eastern Permian Basin
has been cancelled.

$$

TXZ075-081-082-162100-
/O.CON.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos-Big Bend Area-Terrell-
Including the cities of Fort Stockton, Big Bend NP, Marathon, 
Dryden, and Sanderson
403 AM CDT Sun Sep 16 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest Texas, including the following areas, 
  Big Bend Area, Pecos county, and Terrell county. 

* Through 7 PM CDT this evening.

* Heavy rainfall and already saturated soils could lead to runoff
  that may result in flash flooding of mountainous areas, arroyos,
  and other low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
341 
WGUS64 KMAF 161922
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
222 PM CDT Sun Sep 16 2018

...FLASH FLOOD WATCH CANCELLED...

.Rainfall has been more widely scattered and lighter than
previously anticipated, thus the threat for flash flooding has
diminished. Minor flooding is still possible.

TXZ075-081-082-162030-
/O.CAN.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos-Big Bend Area-Terrell-
Including the cities of Fort Stockton, Big Bend NP, Marathon, 
Dryden, and Sanderson
222 PM CDT Sun Sep 16 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southwest Texas has been
cancelled. Rain is still expected, but amounts will not be as much
as previously anticipated. Minor flooding is still possible.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 3:45 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 15, 3:45 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CDT Sat Sep 15 2018

.DISCUSSION...

WV imagery shows a large upper trough sitting off the west coast,
resulting in SW flow aloft over the NW CONUS.  A large ridge covers
the rest of the Lwr 48, w/a few intruding lesser troughs.  The 00Z
KMAF RAOB came in w/a PWAT under an inch, but that is about to
change.  The plume of moisture that covered east Texas 24 hrs ago
have drifted west, and sits just outside of West Texas as per WV
loop, courtesy of an inverted trough moving thru central/south Texas.
Ensembles indicate incoming PWATs are about 2 std devs above-normal,
and the tropical nature of the AMS suggests efficient warm rain
processes will be likely.  A peek at the river and flash flooding in
south Texas indicates that heavy rainfall/flash flooding will be the
main concerns here.  Current QPF looks to confine the highest amts
to the lwr Trans Pecos, and in conjunction w/adjacent offices,
we'll issue a FFA for the se zones thru 00Z Mon. Later shifts may
need to expand areally and/or extend. Sunday continues to look the
wettest period, w/POPs dropping off Mon night.

As a result of the trough, temps will be well-blo normal Today and
Sunday, and rebound to above-normal Monday as the trough
exits/minors out.  The ridge then builds/strengthens into the south
central CONUS by 06Z Tue, then to the Arklatex by 06Z Wed, courtesy
of the west coast trough moving onshore.  This will put West Texas
and Southeast New Mexico under SW flow aloft, opening a window for
convection beginning after midweek as the trough sends a series of
shortwaves into the region.  Natch, by this time the models are out
of sync w/one another, but the trend is there.  Blend POPs are too
high in the extended, and we've knocked them down some.  Beyond this
forecast, the GFS brings a pretty good cold front into the area
Sunday, followed by the Canadian Sunday night. Stay tuned...

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  69  81  68 /  50  50  40  10
Carlsbad                       85  65  83  65 /  10  10  20  10
Dryden                         83  71  81  70 /  50  60  70  40
Fort Stockton                  81  66  77  66 /  40  60  70  30
Guadalupe Pass                 79  60  78  61 /   0  10  20  10
Hobbs                          82  64  80  64 /  20  10  30  10
Marfa                          80  59  75  60 /  20  20  60  40
Midland Intl Airport           80  68  80  68 /  40  50  50  20
Odessa                         80  67  79  67 /  40  40  60  20
Wink                           84  68  81  68 /  20  30  60  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 AM CDT this morning through Sunday
     evening for Big Bend Area-Pecos-Terrell.

&&

84/44
Hazardous weather outlook, Sep 15, 3:33 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Sat Sep 15 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
333 AM CDT Sat Sep 15 2018 /233 AM MDT Sat Sep 15 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rainfall are
possible today and tonight for much of the area. A Flash Flood Watch
is in effect for the Big Bend Area, Pecos county, and Terrell
county, where the threat is greatest. Localized flash flooding may
also be possible elsewhere.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms remain possible
areawide on Sunday. Heavy rainfall and flash flooding may be
possible, especially across the Big Bend Area, Pecos county, and
Terrell county where a Flash Flood Watch is in effect through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

Flash Flood Watches in Texas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.